Category: 

What are the Side Effects of Diltiazem?

Article Details
  • Written By: Christina Edwards
  • Edited By: W. Everett
  • Last Modified Date: 19 November 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Although they mainly functioned as downspouts, gargoyles were also intended to scare people into attending church.  more...

December 3 ,  1989 :  The Cold War officially ended.  more...

Diltiazem is a type of calcium channel blocker. These types of medications work by relaxing the heart muscles, and are prescribed to patients with a number of heart problems, including high blood pressure. Side effects of diltiazem are usually quite mild, if they even occur at all. Common side effects include water retention, digestive problems, and respiratory problems, while rare diltiazem side effects include unusual dreams and erectile dysfunction. More serious side effects of this medication include an allergic reaction and heart problems.

While researching this medication, scientists have found that there are a few common side effects of diltiazem. While these side effects are usually considered to be mild, some of them can be quite bothersome for the patient. If a patient is having trouble dealing with the side effects, he can discuss this with his doctor. Changing the dose or eliminating the medication altogether can solve these problems.

One of the more common side effects of diltiazem is water retention. If this occurs, some patients may experience mild swelling in their hands or feet. Indigestion and nausea are also quite common when taking diltiazem. This can be reduced by taking the medication with a meal, and drinking water with it. Other side common side effects of diltiazem may include fatigue, headaches, weakness, congestion, coughing, and sore throat.

Ad

Some rare side effects can happen to a very small percentage of people taking this medication. A few patients have discovered that this medication possibly caused very unusual dreams, and others attribute memory loss to diltiazem. Erectile dysfunction may be linked to diltiazem as well. Other relatively rare side effects that can occur when taking this medication include nosebleeds, dry mouth, changes in taste, and weight gain.

Severe side effects of diltiazem are very rare. Immediate medical attention is necessary, however, if a patient experiences these side effects. Allergic reaction to diltiazem is considered to be very serious, and symptoms of this include an itchy rash, sometimes known as hives, difficulty breathing, and swelling of the tongue, throat, and face.

Other serious side effects of diltiazem can also occur. If these side effects occur, patients are recommended to stop taking the medication and contact their doctors immediately. Hallucinations and high blood sugar are a couple of these serious side effects. Patients who take diltiazem may also experience a severe drop in blood pressure, which can result in fainting or dizziness. Also, patients who begin to feel any type of chest pain or irregular heartbeats should seek immediate medical attention.

Ad

You might also Like

Recommended

Discuss this Article

bluedolphin
Post 3

Diltiazem has a lot of side effects. I used it briefly but experienced so many issues like dizziness, itching and heart palpitations. I was on it for high blood pressure. My doctor switched me to a different drug called atenolol and I'm responding much better to it.

Diltiazem might work for some people but I personally think that there are better options with less side effects. Of course, everyone responds to medications differently, so it's not a good idea to generalize.

donasmrs
Post 2

@ZipLine-- My husband had to use diltiazem cream for a fissure before and he too experienced a lot of itching. I think it's a very common symptom. But you might want to call up your doctor or pharmacist and ask just in case. If you have an itchy rash, that might be allergic. So it's best to have it checked out if the itching doesn't go away.

Diltiazem is a very good cream though. It helps fissures heal. It was one of the few treatments that worked for my husband.

ZipLine
Post 1

I'm not taking diltiazem orally. I use the cream for an anal fissure. It was prescribed to me by my doctor. For the past few days though, I've been experiencing a lot of itching. I think it's because of the cream. Should I be worried or is this normal?

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email